neutrophils low....looking at neulasta next week....thoughts?!?!

Options
Mchapp
Mchapp Member Posts: 95
edited March 2014 in Colorectal Cancer #1
Went for tratment #4 yesterday - but after the lab work came back - I got "de-ported" back to WV...no treatment(in Pittsburgh) due to neutrophil level of 450.....white count wasn't bad - 2.9....so I get the week off - at least I feel good - even though "I am a germ magnet"...

The plan is to get repreat labs on Friday - and try for #4 on 9/8 and then neulasta injection 2 days later....

Any ideas on keeping the neutrophils elevated and what to expect with neulasta???

Thanks for all advise and info

Comments

  • Sundanceh
    Sundanceh Member Posts: 4,392 Member
    Options
    It's Been Awhile :)
    Hi M

    We have not chatted in quite awhile - glad you are still here.

    My reactions to things always differ from everyone else's responses...my body just does not act like anyone else's. But, I'll offer you my experience with your question.

    I took Neulasta ONE time - it raised my white counts, but unfortunately I got the hangover of a lifetime...don't know why but it gave me a headache for about 5 days - 24 hours a day. I took everything I could get my hands on and could not even dent the pain, it was so bad.

    The kind of pain that makes you want to beat your head into a wall...all I could do was alternately take Tylenol and Advil and I took a pain pill that I had left, but it just did not work...so I stayed in bed or laying down trying to stay quiet for those 5 days - it was hard to sleep, but that was the only relief that I found when I could do that.

    Motion and sound were just too much and I could not even watch TV.

    So for me, it was a bad experience with Neulasta...it must have worked but I paid for it, both in $$$ and a few days out of my life.

    Don't let my reaction get you down...others have taken it without these side effects, but since this is a discussion board, I put my experience out there for what it was - my experience with it - you may be totally good with it...but if you get what I did, you'll know that you are ok.

    Good talking with you, glad to hear from you.

    -Craig
  • shrevebud
    shrevebud Member Posts: 105
    Options
    Neulasta Thoughts
    Hi there:

    I took Neulasta for quite awhile when I first started on treatment. In fact, I gave myself the injection at home for awhile after my 5FU pump got diconnected, then because of insurance the RN started giving me the shot in the office. It can cause headache and a flu-like syndrome (body aches, etc), but other than that I never had any bad effects from it. Hope this helps. Take care, Roy
  • nudgie
    nudgie Member Posts: 1,478 Member
    Options
    Neulasta
    I had the Neulasta shot once. This shot, if I remember correctly, is given every two weeks or once a month. It is a time releases shot compared to Neuporgin (sp?) which is given every day for 3-5 days.

    My body really does not like time released medications, so it affected me differently. My heart rate increased to about 150 bpm, but it didn't last long and returned to some what normal. But it did do it's job by increasing my WBCs so I could receive my treatment.

    Make sure you ask your Onc Dr about any side effects and how it works, to make sure you are comfortable with the outcome.
  • Mchapp
    Mchapp Member Posts: 95
    Options
    Sundanceh said:

    It's Been Awhile :)
    Hi M

    We have not chatted in quite awhile - glad you are still here.

    My reactions to things always differ from everyone else's responses...my body just does not act like anyone else's. But, I'll offer you my experience with your question.

    I took Neulasta ONE time - it raised my white counts, but unfortunately I got the hangover of a lifetime...don't know why but it gave me a headache for about 5 days - 24 hours a day. I took everything I could get my hands on and could not even dent the pain, it was so bad.

    The kind of pain that makes you want to beat your head into a wall...all I could do was alternately take Tylenol and Advil and I took a pain pill that I had left, but it just did not work...so I stayed in bed or laying down trying to stay quiet for those 5 days - it was hard to sleep, but that was the only relief that I found when I could do that.

    Motion and sound were just too much and I could not even watch TV.

    So for me, it was a bad experience with Neulasta...it must have worked but I paid for it, both in $$$ and a few days out of my life.

    Don't let my reaction get you down...others have taken it without these side effects, but since this is a discussion board, I put my experience out there for what it was - my experience with it - you may be totally good with it...but if you get what I did, you'll know that you are ok.

    Good talking with you, glad to hear from you.

    -Craig

    Thanks
    I really appreciate your comments and assitance...I have been quite bummed since Monday that my tx is now held up - but on the bright side - I get another week of feeling good - and it is a busy week with my kids back in school - so maybe this was suppose to happen?

    Will let you know how my lab work looks on Friday - and if treatment can occur on Tuesday!
  • Annabelle41415
    Annabelle41415 Member Posts: 6,742 Member
    Options
    Shots
    I know how you feel bummed about missing the chemo, as I did as well. I get so mentally and emotionally prepared for it and then drive all the way there, wait for 1 1/2 hours for a blood result, just to be told to go home and come back next week. But it does makes so big of a different in the way you feel.

    My counts have been low the last 3 time so I ended up on Neupogen daily shots for 5 days starting the day after chemo. Well come to find out that didn't work for me because by the time I ended the shots the the length of time I went in for chemo my counts tanked to nothing again. New plan is to take the shots several days before chemo instead. That seemed to help with this last round. My reaction to that shot was total body ache including my head. Nothing I could take would get rid of my headache. If I took tylenol at least some of the body aches would go away. Not sure how the onetime Neulsta shot works. My insurance wouldn't cover it.

    I am now getting my CBC blood tests twice a week. I go in today and already know that they have gone down. Your platelet count is also a factor you have to consider. My WBC's have been up after a shot, but platelet count was in the 70's so they couldn't give me chemo either because of that. If you know they are down, I suggest you wear a mask if you go into the doctor's office. Hope all goes well. Let me know.

    Kim
  • polarprincess
    polarprincess Member Posts: 202 Member
    Options

    Shots
    I know how you feel bummed about missing the chemo, as I did as well. I get so mentally and emotionally prepared for it and then drive all the way there, wait for 1 1/2 hours for a blood result, just to be told to go home and come back next week. But it does makes so big of a different in the way you feel.

    My counts have been low the last 3 time so I ended up on Neupogen daily shots for 5 days starting the day after chemo. Well come to find out that didn't work for me because by the time I ended the shots the the length of time I went in for chemo my counts tanked to nothing again. New plan is to take the shots several days before chemo instead. That seemed to help with this last round. My reaction to that shot was total body ache including my head. Nothing I could take would get rid of my headache. If I took tylenol at least some of the body aches would go away. Not sure how the onetime Neulsta shot works. My insurance wouldn't cover it.

    I am now getting my CBC blood tests twice a week. I go in today and already know that they have gone down. Your platelet count is also a factor you have to consider. My WBC's have been up after a shot, but platelet count was in the 70's so they couldn't give me chemo either because of that. If you know they are down, I suggest you wear a mask if you go into the doctor's office. Hope all goes well. Let me know.

    Kim

    hi
    i had the neaulasta once and had bone pain for quite some time after- i could actually feel sharp spiraling type pain in my bones. There is some info from some other cancer websites (can do a google search) about claritin (not claritin D) helping significantly with the side effects